Management of Beta Blocker and Calcium Channel Blocker Toxicity
- 3 Downloads
The management of beta-blocker and calcium-channel blocker overdoses may be challenging with a high incidence of morbidity and mortality (Love et al., J Toxicol Clin Toxicol 35:353–359, 1997). Calcium-channel blocker poisonings are the leading cause of death from cardiovascular medication overdoses (Gummin et al., Clin Toxicol 55:1072–1254, 2017; Shenoy et al., J Hosp Med 9:663–668, 2014). Clinical effects in poisoned patients may include hypotension, bradycardia, atrioventricular conduction disturbances, seizures, altered mental status, profound shock, coma and death. Due to the wide variety of preparations available, toxicokinetics are highly variable. These medications are generally lipophilic and protein bound, and therefore extracorporeal elimination methods are largely ineffective (Kerns, Emerg Med Clin North Am 25:309–331, 2007).
Beta-blockers antagonize the beta-adrenergic receptor in a competitive manner. At therapeutic doses, this is intended to decrease hypertension, tachycardias, myocardial oxygen demand and myocardial remodeling (Waagstein et al., Br Heart J 37:1022–1036, 1975). There are a wide variety of beta-blockers, some of which are selective antagonists of either the beta-1 or beta-2 receptors. However, most lose their selectivity at toxic levels (DeWitt and Waksman, Toxicol Rev 23:223–238, 2004). Propanolol has a relatively higher prevalence of intentional overdose and death, likely related to its use for anxiety and migraines which may lead to more prescriptions in populations at higher risk for intentional overdose (Reith et al., J Toxicol Clin Toxicol 34:273–278, 1996).
Calcium-channel blockers act at L-type calcium channels and are generally divided into two unique pharmacologic classes based on preferred sites of actions (Table 7.1). Dihydropyridine (i.e. amlodipine) overdose primarily cause hypotension through peripheral vasodilatory effects, with reflex tachycardia. Non-dihydropyridines (i.e. diltiazem and verapamil) often cause more severe toxicity, with primary effects on the myocardium (Siddiqi et al., Respir Care 59:e15–21, 2014). Calcium-channel blockers also lose their selectivity in severe poisonings (Shenoy et al., J Hosp Med 9:663–668, 2014).
The general effects of both overdoses are similar and tend to lead to bradydysrhythmias, depressed myocardial contractility, and subsequent profound hypotension and shock causing circulatory collapse. Treatment of these overdoses tends to follow the same pathways. Therefore, we will discuss their management together, and specifically identify when components of the management differ between beta-blockers and calcium-channel blockers.
Traditional therapies include the administration of IV fluids, calcium salts, glucagon and vasopressors. Bradycardia and atrioventricular nodal blockade may necessitate the use of atropine or temporary pacemakers, and these treatments have inconsistent effectiveness. High-dose insulin euglycemia therapy shows great promise with strong evidence supporting its use. In certain cases, extracorporeal membrane oxygenation support (ECMO) may be an option for refractory shock and cardiac collapse.
KeywordsOverdose Toxicology Calcium channel blocker Beta blocker Glucagon High-dose insulin euglycemia Intralipid Shock
- 21.Greene SL, Gawarammana I, Wood DM, Jones AL, Dargan PI. Relative safety of hyperinsulinaemia/euglycaemia therapy in the management of calcium channel blocker overdose: a prospective observational study. Intensive Care Med. 2007;33(11):2019–24. https://doi.org/10.1007/s00134-007-0768-y.CrossRefPubMedGoogle Scholar
- 24.Place R, Carlson A, Leiken J, Hanashiro P. Hyperinsulin therapy in the treatment of verapamil overdose. J Toxicol Clin Toxicol. 2000;38(5):576–7.Google Scholar
- 33.Young AC, Velez LI, Kleinschmidt KC. Intravenous fat emulsion therapy for intentional sustained-release verapamil overdose. Resuscitation. 2009;80(5):591–3. https://doi.org/10.1016/J.RESUSCITATION.2009.01.023.CrossRefPubMedGoogle Scholar
- 35.Doepker B, Healy W, Cortez E, Adkins EJ. High-dose insulin and intravenous lipid emulsion therapy for cardiogenic shock induced by intentional calcium-channel blocker and beta-blocker overdose: a case series. J Emerg Med. 2014;46(4):486–90. https://doi.org/10.1016/J.JEMERMED.2013.08.135.CrossRefPubMedGoogle Scholar
- 39.Aggarwal N, Kupfer Y, Seneviratne C, Tessler S. Methylene blue reverses recalcitrant shock in β-blocker and calcium channel blocker overdose. BMJ Case Rep. 2013; https://doi.org/10.1136/bcr-2012-007402.
- 40.Pichon N, Dugard A, Clavel M, Amiel JB, François B, Vignon P. Extracorporeal albumin dialysis in three cases of acute calcium channel blocker poisoning with life-threatening refractory cardiogenic shock. Ann Emerg Med. 2012;59(6):540–4. https://doi.org/10.1016/J.ANNEMERGMED.2011.07.029.CrossRefPubMedGoogle Scholar